A one year anniversary of blogging about RA was supposed to be more of a celebration. But 18 days of migraine headaches since April 16th put quite a kink in the plans. Years ago, migraines would come and go – perhaps at the rate of a few times a year. Sleep, darkness, and some Midrin would take care of it. Midrin is an old, 3-part migraine medicine that includes acetaminophen, a vasoconstrictor to control blood flow, and a mild sedative. This recipe would always take care of things and the next day I would be just fine.
The start of Humira a few months back brought a whole new experience with migraines. About 24 hours after an injection, the telltale signs would begin and within a few hours a raging headache that settled around the eyes would ensue. At first the headaches would last a day or so but then they began to be nonstop, 24 hours a day, wake or sleep, rain or shine. Normal life – as normal as life can be with RA – was not possible.
I finally scheduled an appointment with my rheumatologist. He did not seem to think that Humira would be the cause of such symptoms. Personal experience told me otherwise as the headaches seemed to be linked to the injections. A search of the internet revealed numerous posts by Humira users discussing migraine-like symptoms. Headaches are listed as one the most commonly reported side effects by Abbott Laboratories – the makers of Humira. I got a new prescription for Midrin (hadn’t taken it in years). It would knock things down for a few hours but it just got plain old. I was referred to a neurologist.
Then as quickly as the headaches came on, they seemed to fade away. I haven’t had one in over a week…even after my Humira injection last Wednesday (well…it started for about an hour then disappeared). So, there is reason for three celebrations. 1. Humira headaches are gone – I’m canceling the visit to the neurologist. 2. I’ve been blogging about RA for one year. 3. Thus far, Humira is working at controlling RA symptoms!